Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 161, NWS Philadelphia/Mount Holly

July 12, 2006Bucks County, Northampton County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 12, 2006, 9:21 PM EDT for Bucks County, Northampton County, Pennsylvania. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2006, 9:21 PM EDT (01:21 UTC)
Expired
Jul 12, 2006, 10:00 PM EDT
In force
39 min
Issued by
NWS Philadelphia/Mount Holly
Area
Counties, with a storm outline in the text

Counties Bucks County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 108 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 9:28 PM EDTTSTM WND DMG6 S Glendon, PALARGE LIMBS DOWN
Jul 12, 9:45 PM EDTTSTM WND DMGBethlehem, PATREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPHI 130121
SVRPHI
PAC017-095-130200-
/O.NEW.KPHI.SV.W.0161.060713T0121Z-060713T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
921 PM EDT WED JUL 12 2006

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NORTHAMPTON COUNTY IN EASTERN PENNSYLVANIA
  THIS INCLUDES THE CITY OF BETHLEHEM
  NORTHWESTERN BUCKS COUNTY IN SOUTHEAST PENNSYLVANIA

* UNTIL 1000 PM EDT

* AT 920 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HELLERTOWN...OR ABOUT 7
  MILES SOUTHEAST OF BETHLEHEM...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF OLD ORCHARD BY 930 PM EDT...
  8 MILES SOUTH OF EASTON BY 935 PM EDT...

LAT...LON 4079 7551 4065 7542 4055 7537 4041 7547
      4030 7525 4050 7507 4065 7521 4089 7517

$$

NIERENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:15 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 12, 6:15 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
615 PM EDT WED JUL 12 2006

.UPDATE...
WE WILL BE ISSUING AN UPDATE SHORTLY TO REMOVE THE TORNADO WATCH
HEADLINE FROM THE ZONES AS THE TORNADO WATCH WILL BE CANCELED. THE
MAIN AXIS OF SHEAR REMAINED PRIMARILY TO OUR NORTHEAST. THE BROKEN
LINE OF CONVECTION THAT CONTINUES TO MOVE SOUTHEASTWARD ACROSS OUR
SOUTHERN ZONES APPEARS TO BE UNDERGOING A WEAKENING TREND.
ADDITIONAL CONVECTION REMAINS TO THE WEST AND SOUTHWEST, THEREFORE
AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THE EVENING.

THE FLASH FLOOD WATCH REMAINS IN EFFECT AS IS, FOR NOW, AS WE ARE
MONITORING CONVECTIVE TRENDS TO OUR WEST.

&&

.PREVIOUS DISCUSSION...
ISSUED /331 PM EDT WED JUL 12 2006/

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
LOW PRESSURE MOVING ACROSS TO OUR NORTH HAS BROUGHT VERY UNSTABLE
AIR TO THE FORECAST AREA. SHOWERS AND THUNDERSTORMS WILL CONTINUE
WELL INTO THE NIGHT. VERY HEAVY RAIN WILL ACCOMPANY SOME OF THE
THUNDERSTORMS SO THE FLASH FLOOD WATCH WILL CONTINUE IN THE LEHIGH
VALLEY AND POCONOS IN PA AND IN OUR 3 NORTHERN NJ ZONES UNTIL 6 AM.
SINCE THE ATMOSPHERE IS VERY UNSTABLE, DAMAGING WINDS AND POSSIBLY
SOME HAIL MAY ACCOMPANY SOME OF THE STRONGER STORMS THIS EVENING.
A TORNADO CANNOT BE RULED OUT, ESPECIALLY IN OUR NORTHERN ZONES,
WHERE THE TORNADO WATCH IS IN EFFECT UNTIL 8 PM. AS THE LOW MOVES
EAST AND OFF THE NEW ENGLAND COAST LATE TONIGHT AND THURSDAY, IT
WILL DRAG A COLD FRONT DOWN ACROSS OUR REGION. THIS WILL CAUSE
THE THREAT OF SHOWERS/THUNDERSTORMS TO PERSIST THROUGH THURSDAY.
THE FRONT WILL MOVE SOUTH OF OUR AREA THURSDAY NIGHT. WILL CONTINUE
WITH CHANCE POPS SOUTH, BUT ONLY SLIGHT CHANCE NORTH. WITH THE
HIGH PRESSURE SYSTEM PUSHING IN, WILL NOT MENTION ANY PRECIPITATION
NORTH FRIDAY AND ONLY A SLIGHT CHANCE SOUTH. FRIDAY NIGHT WILL BE
CLEAR AND DRY.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
RIGHT NOW THE WEEKEND IS SHAPING UP TO BE RELATIVELY NICE. HIGH
PRESSURE WILL REMAIN IN THE REGION KEEPING CONDITIONS HOT AND HUMID.
TEMPERATURES WILL BE IN THE UPPER 80S IN MOST AREAS WITH HIGHS IN
THE LOW 90S IN URBAN AREAS. A CHANCE FOR SHOWERS AND THUNDERSTORMS
RETURNS TO THE AREA FOR LATE SUNDAY AND INTO THE WORK WEEK. A
FRONTAL SYSTEM IS EXPECTED TO APPROACH THE REGION AND MOVE THROUGH
LATE ON TUESDAY INTO WEDNESDAY.

&&

.AVIATION /THROUGH 18Z THURSDAY/...
CLOUDS THINNED OUT ACROSS ALL THE TERMINALS DURING THE EARLY
AFTERNOON. ATMOSPHERE HAS LITTLE IN THE WAY OF A CAP, THEREFORE
WITHIN THIS VERY WARM AND MOIST REGIME, IT IS NOT TAKING MUCH TO GET
THE CU BUILDING AND EVOLVING INTO CONVECTION. TRACKING CONVECTION
WHICH HAS FORM SOUTHWEST OF AREA, NOW MOVING INTO THE KPHL AND KILG
AREAS. THE CONVECTION MAY TEND TO BE BE LESS WIDESPREAD AROUND
KACY, HOWEVER STILL ALLOWED FOR SOME STRONG CONVECTION HERE THIS
EVENING. ELSEWHERE, AT LAST SCATTERED TO NUMEROUS CONVECTION WILL
OCCUR THROUGH THIS EVENING, WITH A DIMINISHING TREND SOMEWHAT AFTER
MIDNIGHT AS A LOT OF THE ACTION LOOKS TO BE DRIVEN BY DAYTIME
HEATING. HOWEVER, HELD ON LONGER TO CONVECTION FROM KILG TO KTTN ON
NORTHWESTWARD A BIT LONGER DUE TO PROXIMITY TO INCOMING FRONTAL
BOUNDARY. THE MORE ROBUST CELLS COULD PRODUCE SOME STRONG WIND
GUSTS, AND HAVE RETAINED THIS IN THE TAFS, ALTHOUGH TONED IT BACK A
TAD. WE WILL MONITOR RADAR TRENDS AND ISSUE AMENDMENTS AS NEEDED.

HAZE HAS BEEN RATHER PREVALENT TODAY DUE TO ALL THE MOISTURE IN THE
ATMOSPHERE. THIS LOOKS TO CONTINUE TONIGHT, WITH HAZE PROBABLY
REDUCING THE LOCAL VISIBILITIES MORE THAN FOG. MOS GUIDANCE ALSO
SUGGESTING THIS, THEREFORE DID NOT STRAY TOO FAR FROM THAT. CLOUD
COVER A BIT TRICKY OVERNIGHT AS THERE ARE PLENTY OF CLOUDS TO OUR
NORTHWEST, WHICH ARE ANTICIPATED TO SETTLE SOUTHEASTWARD OVERNIGHT
INTO THURSDAY. BUFKIT FORECAST SOUNDINGS ARE NOT TO BULLISH ON THE
CLOUDS, EXCEPT FOR KABE AND KRDG. GENERALLY WENT WITH A BROKEN CLOUD
DECK OVERNIGHT, HOWEVER WOULD NOT BE SURPRISED TO SEE LESS CLOUD
COVERAGE FOR A TIME FROM KILG TO KTTN ON SOUTHEASTWARD FOR A TIME.

AS A WEAK COLD FRONT SETTLES SOUTHWARD THURSDAY, THERE SHOULD BE A
FAIR AMOUNT OF CU ALONG WITH A WIND SHIFT TO THE WEST-NORTHWEST.
THERE MAY BE SOME LINGERING SHOWERS OR THUNDERSTORMS THURSDAY AS THE
BOUNDARY SLIDES SOUTH, HOWEVER DID NOT INCLUDE THIS IN THE TAFS ATTM.

&&

.MARINE...
SOUTH WINDS GENERALLY IN THE 10 TO 15 KNOT RANGE ACROSS THE MARINE
AREA. THIS WILL CONTINUE TONIGHT AS A WEAK COLD FRONT SLOWLY SETTLES
INTO THE AREA. SEAS AT THE OFFSHORE BUOYS REMAIN AT 4 FEET AND A BIT
OF AN INCREASE IS POSSIBLE TONIGHT AS THE GRADIENT TIGHTENS A
TOUCH. IT APPEARS THAT SMALL CRAFT ADVISORY CRITERIA COULD BE
MARGINALLY MET ON THE OCEAN /WAVEWATCH BRINGS SEAS TO 5 FEET THIS
EVENING TO MIDDAY THURSDAY AT BUOY 44009/. HOWEVER, WILL HOLD OFF ON
ISSUING ONE AT THIS TIME AS THE WINDS WILL REMAIN PARALLEL OR
SLIGHTLY OFFSHORE OVER THE WATERS. IN ANY EVENT, SEAS AND WINDS CAN
BECOME LOCALLY CHOPPY IN ANY THUNDERSTORMS THROUGH THIS EVENING. A
WIND SHIFT WILL TAKE PLACE THURSDAY AS THE WEAK COLD FRONT SETTLES
SOUTHWARD.

FOR THE END OF THE WEEK INTO EARLY NEXT WEEK, THE OVERALL PATTERN
SHOULD PRODUCE FAIRLY LIGHT WINDS AS AN UPPER RIDGE BUILDS ACROSS
THE MID ATLANTIC REGION.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR PAZ054-055-060>062 UNTIL 6 AM THURSDAY.
NJ...FLASH FLOOD WATCH FOR NJZ001-007-008 UNTIL 6 AM THURSDAY.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&

UPDATE...GORSE
SHORT TERM...RPW
LONG TERM...MEOLA/BENTLEY
AVIATION...GORSE
MARINE...GORSE
Hazardous weather outlook, Jul 12, 4:45 AM EDT, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT WED JUL 12 2006

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-130900-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
445 AM EDT WED JUL 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA THIS AFTERNOON AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT
FOR EAST-CENTRAL AND NORTHEASTERN PENNSYLVANIA AND NORTHWESTERN
NEW JERSEY THIS AFTERNOON AND TONIGHT. HEAT AND HIGH HUMIDITY
WILL LEAD TO HEAT INDICES IN THE 90S AND POSSIBLY NEAR 100 AWAY
FROM THE WATER AND HIGHER ELEVATIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG THUNDERSTORMS MAY OCCUR AGAIN THURSDAY, ESPECIALLY OVER
SOUTHERN AND EASTERN PORTIONS OF THE AREA. THERE IS ANOTHER CHANCE
OF THUNDERSTORMS OVER SOUTHERN PORTIONS OF THE AREA FRIDAY, AND
OVER ALL AREAS AGAIN BY TUESDAY.

SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

ANZ430-431-450>455-470-130900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
445 AM EDT WED JUL 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG THUNDERSTORMS MAY OCCUR AGAIN THURSDAY. THERE IS A CHANCE
OF THUNDERSTORMS OVER SOUTHERN PORTIONS OF THE MARINE FRIDAY, AND
OVER ALL MARINE AREAS AGAIN BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:40 PM EDTSevere Thunderstorm WarningPHIBerks65 min
Jul 12, 9:00 PM EDTSevere Thunderstorm WarningPHIMontgomery45 min
Jul 12, 9:00 PM EDTSevere Thunderstorm WarningPHILehigh45 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.